Hail, Leavenworth
- When
- May 18, 7:18 PM CST
- Where
- Leavenworth County, 3.5 mi S of Reno
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.000, -95.130
On the afternoon of May 18, 2017 a large upper trough ejected into the plains and caused a widespread outbreak of severe weather across the states of Kansas and Missouri. While no tornadoes were reported with this activity, these storms produced numerous large hail stones and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the afternoon of May 18, 2017 a large upper trough ejected into the plains and caused a widespread outbreak of severe weather across the states of Kansas and Missouri. While no tornadoes were reported with this activity, these storms produced numerous large hail stones and strong wind gusts. The largest hail stone reported this day in EAX's portion of Kansas was 2.75 inches in De Soto, Kansas. There were also several reports of strong winds in the 70 to 80 mph range, with mostly minor tree and structural damage as a result of these winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 18, 5:35 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
635 PM CDT Thu May 18 2017
.Discussion...
Issued at 232 PM CDT THU MAY 18 2017
A rather active weather pattern will commence this evening through
the early weekend, with all modes of severe weather hazards and
flash flooding potential possible.
A large, upper-level low positioned over the Rockies will continue
to deepen as a jet max surges southeastward overhead the
southwestern CONUS. The upper-level system will reach its peak
intensity late Friday, and will be the focus for a multi-day
significant weather event beginning this evening through early
Saturday morning. In the near term, leeside low pressure has
formed over the Texas Panhandle with convection already firing on
the dryline as of Thursday afternoon. This feature will be slow to
propagate in the short term as the upper low matures. Locally
speaking, a warm front extending northeast from this surface
feature has stalled near the I-70 corridor. Weak surface
convergence along this boundary and a 5 to 10 degree dew point
gradient may be sufficient to allow for late afternoon/early
evening thunderstorms to develop near the KC metro. Should storms
develop, a favorable environment could support strong to severe
storms within the vicinity of the stalled front. The main hazard
would reside with strong winds and large hail within any rotating
thunderstorms, including a possible isolated tornado near the warm
front.
The greater certainty is with the setup this evening as energy
ejecting out of the upper low advects overhead the warm front this
evening. Expecting to see convection initiate across eastern Kansas
and western Missouri in the 7 to 8 pm time frame. This will then
push northeastward at a steady pace through the early evening hours.
With the first round of activity, 60 to 65 mph winds are possible
across eastern Kansas and western Missouri, in addition to hail up
to one inch. With ample shear and low-level turning expected near
the warm front, cannot rule out an isolated tornado over eastern
Kansas or western Missouri. This activity will likely taper off
by the late evening before the next round of storms which develop
upstream advect their way into the area overnight. The second
round of activity should remain sub-severe within a worked over
environment, though strong wind gusts remain possible during this
time heading into early Friday morning.
Will see a brief break in the activity Friday morning before the
next round of potential severe weather returns by Friday afternoon.
The warm front will slowly lift northward to Highway 36, bringing the
severe weather threat to northern Missouri, in addition to the
remaining CWA south of the frontal boundary. Friday night may be the
greatest period of concern as the Pacific cold front intersects the
slow moving warm front. This would pose the potential for a few
tornadoes near the warm front, in addition to strong to damaging
winds along the cold front Friday night. The other primary hazard is
with the setup for heavy rainfall through the duration of the
overnight period. This, coupled with rainfall from Thursday night
will lead to rainfall totals between 2 to 3 inches across eastern
Kansas and western Missouri, with locally higher amounts possible.
Have thus issued a Flash Flood Watch from eastern Kansas to
central Missouri through Saturday morning. Will also need to
monitor rising river levels through the early to late weekend.
The pattern will then subside briefly by the latter half of the
weekend before the active pattern resumes early next week.
Additionally, surface temperatures will return to seasonal to just
below seasonal throughout much of next week.
&&
.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 635 PM CDT THU MAY 18 2017
Thunderstorms are expected to move over MCI and MKC in the next
few hours along a warm frontal boundary. Ceilings look to stay VFR
for the first round of storms. A complex of storms over KS will
eventually move through the region around midnight. High winds
could be a threat with these storms but the uncertainty of timing
and intensity will keep any high winds out of the TAF until a
solid solution is known. These storms will take 3-4 hours to clear
out of the region with MVFR ceilings filling in behind this
boundary. These ceilings will last through most of the afternoon
on Friday with STJ seeing possible IFR ceilings in the late
morning timeframe. Another warm frontal boundary will be pushing
through Friday afternoon with TS added to all TAFS through the end
of the period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
for KSZ025-057-060-102>105.
MO...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
for MOZ011>014-020>023-028>031-037>039-043>045-053-054.
&&
Discussion...Welsh
Aviation...BarhamHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 430 AM CDT Thu May 18 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-190930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 430 AM CDT Thu May 18 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will become increasingly likely this evening into the early overnight hours across the outlook area. These storms may be strong to severe, and may be capable of producing strong straight- line winds, hail, and a few brief tornadoes. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of thunderstorms is possible Friday evening through early Saturday morning. A few storms could become strong to severe. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
658 PM CDT THU MAY 18 2017
KSZ057-060-190045-
Miami KS-Linn KS-
658 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MIAMI AND
NORTHWESTERN LINN COUNTIES UNTIL 745 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parker, or 10 miles east of Garnett, moving north at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Paola, Osawatomie, Parker and Beagle.
A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3825 9506 3857 9507 3861 9506 3857 9475
3824 9497
TIME...MOT...LOC 2358Z 186DEG 24KT 3830 9505
BlairThe Pleasant Hill radar (KEAX), 78 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
13 hail, 5 thunderstorm wind. Local standard time, as filed.
Storm spotter reported 2.85 inch hail measured when it reached the ground. The hail did damage to the windshield of the vehicle. Most stones were in the golf ball to baseball range.
This report at 75th and Mize came from social media photo.
This report was received via social media from 94th St and State Avenue.
A large tree was uprooted near Lexington and Ottawa Ave in De Soto.
Several trees were reported uprooted in De Soto.
The ASOS in Gardner, Kansas (KIXD) reported a 59 mph wind gust.
Numerous reports of tree damage from 71st and Pflumm to 49th and Nieman Road were reported to NWS from amateur radio and Emergency Management.
A trained spotter reported a 59 mph wind gust near Bonner Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701226, 701227, 701228, 701229, 701230, 701231, 701232, 701233, 701234, 701235, 701236, 701237, 701238, 701239, 701241, 701242, 701240, 701243.